Washington, 2011

Wildfire in Washington, August 9 to 12, 2011

August 9 to 12, 2011 · NWS OTX · 1 event in 1 county or zone

A wildfire burned 408 acres just east of Tonasket, Washington. The fire which burned through sagebrush and scattered ponderosa pine briefly threatened thirteen homes and burned one outbuilding.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A wildfire burned 408 acres just east of Tonasket, Washington. The fire which burned through sagebrush and scattered ponderosa pine briefly threatened thirteen homes and burned one outbuilding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 9, 3:30 AM PST, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 9, 3:30 AM PST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
430 AM PDT TUE AUG 9 2011

.SYNOPSIS...
TODAY WILL BE THE LAST IN THE SERIES OF DRY FORECASTS AND DAYS
WITH NEAR NORMAL TEMPERATURES AHEAD OF THE COLD FRONT THAT WILL
MOVE ACROSS THE PACIFIC NORTHWEST WEDNESDAY AND BRING A RISK FOR
SHOWERS AND THUNDERSTORMS TO EASTERN WASHINGTON AND NORTH IDAHO.
GUSTY WINDS WILL ALSO BE LIKELY WITH THIS FRONTAL PASSAGE
WEDNESDAY. ALSO...BY THE END OF NEXT WEEK AN AMPLIFYING PATTERN IS
FORECAST TO LEAD TO SLIGHTLY ABOVE NORMAL TEMPERATURES.

&&

.DISCUSSION...
TODAY AND TONIGHT...TODAY WILL BE THE LAST IN THE SERIES OF DRY
FCSTS AND TEMPS NEAR NORMAL AHEAD OF THE COLD FRONT THAT WILL MOVE
ACROSS THE PAC NW WED. FOLLOWING BRIEF SHORT-WAVE RIDING AND
RISING HTS/WARMING TEMPS ALOFT THROUGH EARLY EVENING...LARGE-
SCALE ASCENT WILL INCREASE RAPIDLY AHEAD OF THE VORT MAX THAT
REACHES WRN WA OVERNIGHT. THE MOST SIGNIFICANT CHALLENGE WILL BE
DETERMINING THE TRACK AND PATH THIS VORT MAX WILL TAKE...WITH EVEN
A SMALL DEVIATION IN THE ANTICIPATED TRACK HAVING HUGE
IMPLICATIONS AS FAR AS WHERE THE HIGHEST THREAT OF SHOWERS WILL
BE (SEE THE WEDNESDAY THROUGH TUESDAY DISCUSSION BELOW). AT LEAST
FOR NOW...WE'VE ONLY INTRODUCED ISOLATED SHOWERS LATE TONIGHT FOR
THE EAST SLOPES OF THE CASCADES GENERALLY N OF LAKE CHELAN. THOUGH CROSS-
CASCADE PRESSURE GRADIENTS WILL STRENGTHEN THIS EVENING...PRODUCING
SOME GUSTY WEST WINDS...THE WINDS ON WED WILL BE MORE SIGNIFICANT.
BZ

WEDNESDAY THROUGH TUESDAY...THE MAIN FOCUS DURING THE PERIOD
WILL BE ON A COLD FRONT PASSAGE WEDNESDAY BRINGING THE THREAT FOR
THUNDERSTORMS ACROSS THE NORTH AND BREEZY WINDS ELSEWHERE.
FOLLOWING WEDNESDAY'S FEATURE...A SUBTLE WARMING TREND IS EXPECTED
UNDER CONTINUED DRY CONDITIONS. BY THE START OF NEXT WEEK...WE
WILL BE MONITORING THE FOUR CORNERS HIGH AND NORTHWARD EXTENT OF
MONSOONAL MOISTURE MOVING AROUND THE HIGH PRESSURE CELL.

WEDNESDAY WILL FEATURE THE MOST ACTIVE WEATHER OF THE WEEK AS
THE UPPER-LEVEL SHORTWAVE TROUGH NOTED ON EVENING SATELLITE AT
50N/136W MOVES ACROSS NORTHERN WASHINGTON AND NORTH IDAHO. FOR
AUGUST'S STANDARDS...THIS IS A FAIRLY POTENT WAVE. HOWEVER...DUE
TO THE RECENT DRY SPELL AND LACK OF ABOVE NORMAL HEATING AT THE
SURFACE...THE MAIN THUNDER THREAT WILL FOCUS MAINLY NORTH OF
HIGHWAY 2 WHERE WE FIND STRONGER MIDLEVEL FORCING AND BEST COOLING
ALOFT. A NARROW RIBBON OF MOISTURE LOOKS TO ADVECT INTO THE REGION
AHEAD OF THE WAVE...YIELDING A LAYER PRECIPITABLE WATER NEAR
0.75". CONSEQUENTLY... COMPUTED SURFACE BASED CAPE AND LI'S CLIMB
ROUGHLY BETWEEN 400-500J/KG AND -2 TO -3 RESPECTIVELY...WITH
PLENTY OF SUPPORT VIA THE LAST 4 RUNS OF THE SREF. AS A
RESULT...THUNDER CHANCES WERE INCREASED TO CHANCE WITH MORE QPF
ADDED INTO THE HIGHER TERRAIN. A DRY SLOT AND COOL ADVECTION
WORKING AROUND THE BASE OF THE TROUGH LOOKS TO KEEP MOST POINTS
SOUTH OF HIGHWAY 2 MOSTLY CLEAR AND DRY. WINDS WILL BE THE OTHER
ISSUE OF THE AFTERNOON. SUSTAINED WINDS WILL BE THE BIGGEST THREAT
FROM THE CASCADE GAPS...ACROSS THE WATERVILLE PLATEAU....OKANOGAN
VALLEY...COLUMBIA BASIN...AND INTO THE PALOUSE AND WEST PLAINS. AS
THE SURFACE LOW CROSSES INTO LOWER ALBERTA AND COOLER...MARITIME
AIR GETS SHOVED INTO THE CASCADES...CROSS CWA GRADIENTS WILL
INCREASE NEAR 8-9 MB LEADING TO SUSTAINED WINDS OF 8 TO 18 MPH
WITH GUSTS GENERALLY 20-30 MPH. WHILE THESE ARE NOT TYPICALLY
CONSIDERED STRONG WINDS...THIS COULD ELEVATE THE THREAT FOR FIRE
SPREAD IF ANY FINE FUELS WERE TO IGNITE...AND WE WILL CONTINUE TO
COVER THE SITUATION WITH THE HAZARDOUS WEATHER OUTLOOK AND FIRE
WEATHER FORECAST. ONE OF THE MOST CHALLENGING LOCATIONS WILL BE
THE WIND SWITCH OCCURRING WITHIN THE OKANOGAN VALLEY WHERE BREEZY
SOUTH WINDS WILL BECOME BREEZY OUT OF THE NORTH FOLLOWING THE
FRONTAL PASSAGE.

ON THURSDAY...LINGERING INSTABILITY OVER THE EXTREME NORTHEASTERN
ZONES OF WA/ID WILL KEEP A SLIM THREAT FOR THUNDER INTO THE
AFTERNOON. CHANCES MAY BE HIGHER IF THESE LOCATIONS RECEIVE ANY
APPRECIABLE MOISTURE ON WEDNESDAY FOR THE UPPER-LEVELS WILL LACK
ANY FORCING AND GENERALLY BE ON A SLOW STABILIZING TREND. AS WE
GO INTO FRIDAY AND THE WEEKEND...THIS STABILIZING TREND WILL
CONTINUE LEADING TO A SLOW WARMING EACH DAY UNDER PLENTY OF
BLUE SKIES. THE FOUR CORNERS HIGH WILL SLOWLY BECOME ESTABLISHED
BY THE START OF THE WEEK AND WE WILL BEGIN TO MONITOR THE
TRAJECTORY OF MONSOONAL MOISTURE. SOME MODELS ARE SUGGESTING THE
MOISTURE WILL REACH SOUTHEASTERN WA AND CENTRAL IDAHO BY AS EARLY
AS SUNDAY NIGHT...HOWEVER THESE MODELS TYPICALLY HAVE A BIAS OF
DRAWING THE MOISTURE TOO FAR NORTH...TO QUICK...SO WILL CONTINUE
TO CARRY A DRY FORECAST UNTIL CONFIDENCE IS HIGHER.

TEMPERATURES WILL BE COOLING BELOW NORMAL FOR WEDNESDAY WITH A
SLOW WARMING TREND ANTICIPATED EACH DAY AFTER. WE ARE LIKELY TO
EXPERIENCE ABOVE NORMAL WARMTH BY THE WEEKEND. /SB

&&

.AVIATION...
12Z TAFS...VFR CONDITIONS WILL CONTINUE WITH GENERALLY CLEAR
SKIES AND LIGHT DIURNAL/TERRAIN-DRIVEN WINDS THE NEXT 24 HOURS.
THE STRONGEST WINDS WILL BE AT KEAT WITH THEIR TYPICAL EARLY EVENING
WSHFT TO THE NW AT 10-13KT...WITH A FEW GUSTS POSSIBLE BY TUESDAY
EVENING. THE WINDS WILL INCREASE FURTHER FOR ALL SITES...ESPECIALLY
KEAT...DURING THE DAY ON WED. BZ

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        86  56  80  55  81  54 /   0   0  10  10   0   0
COEUR D'ALENE  85  53  77  52  80  51 /   0   0  10  10  10  10
PULLMAN        85  48  78  46  79  47 /   0   0   0   0   0   0
LEWISTON       92  58  87  56  87  57 /   0   0   0   0   0   0
COLVILLE       93  52  83  49  86  50 /   0  10  30  30  10  10
SANDPOINT      84  46  77  45  78  44 /   0   0  20  20  10  10
KELLOGG        83  49  76  48  77  49 /   0   0  10  10  10  10
MOSES LAKE     90  54  86  53  87  53 /   0   0   0   0   0   0
WENATCHEE      89  61  83  58  85  57 /   0   0   0   0   0   0
OMAK           92  54  85  53  87  53 /   0  10  20  20  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Aug 9, 4:45 AM PST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
545 AM PDT TUE AUG 9 2011

IDZ001-WAZ034-037-038-041>044-101245-
NORTHERN PANHANDLE-MOSES LAKE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
545 AM PDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY AFTERNOON
AND EVENING OVER THE MOUNTAINS NEAR THE CANADIAN BORDER...IN THE
TWISP...REPUBLIC...KETTLE FALLS...METALINE FALLS...AND BONNERS
FERRY AREAS. CLOUD TO GROUND LIGHTNING WITH THESE STORMS MAY
INCREASE THE POTENTIAL FOR NEW WILDFIRE IGNITIONS.

GUSTY WEST WINDS MAY HEIGHTEN THE POTENTIAL FOR RAPIDLY SPREADING
GRASS FIRES WEDNESDAY AFTERNOON AND WEDNESDAY EVENING IN THE
WENATCHEE...WATERVILLE...MANSFIELD...AND VANTAGE AREAS. SUSTAINED
WINDS AROUND 20 MPH WITH GUSTS TO 35 MPH WILL BE POSSIBLE.

IDZ002>004-026-027-WAZ031>033-035-036-101245-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-UPPER COLUMBIA BASIN-SPOKANE AREA-
545 AM PDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Okanogan Valley

When
August 9, 8:00 AM PST to August 12, 5:00 PM PST
Where
Okanogan Valley forecast zone
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

The Marlys Road wildfire initiated near Hanging Rocks off Highway 20, roughly 20 miles east of Tonasket, and burned to Big Boulder Lane. The fire burned 408 acres along with one outbuilding.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329997.